Colorado, 2022

Flash Flood and Hail in Colorado, June 6, 2022

June 6, 2022 · NWS PUB · 13 events in 3 counties and zones

Strong to severe storms developed along the foothills and Palmer Divide in eastern Colorado and moved south-southeast out across the plains. Storms quickly became severe moving off the higher terrain onto the warm and moist plains producing intense rainfall rates, flash flooding, and large damaging hail through the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe storms developed along the foothills and Palmer Divide in eastern Colorado and moved south-southeast out across the plains. Storms quickly became severe moving off the higher terrain onto the warm and moist plains producing intense rainfall rates, flash flooding, and large damaging hail through the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 6, 2:58 PM MST, 32 minutes earlier.

Area forecast discussion, Jun 6, 2:58 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
358 PM MDT Mon Jun 6 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 355 PM MDT Mon Jun 6 2022

Key Messages:

1) Potential for severe thunderstorms tonight and again Tuesday
   afternoon and evening.

2) Spotty critical to near critical fire weather conditions southern
   portions of the San Luis Valley again tomorrow afternoon.

Current water vapor imagery and upper air analysis is indicating
moderate westerly flow aloft across the region, with an embedded
shortwave translating across the Intermountain West and into the
Northern Rockies at this time. At the surface, lowering pressures
across the southern I-25 Corridor has low level easterly flow across
the plains, keeping dew pts in the mid 40s to mid 50s and MLCapes in
between 500-1500 j/kg and effective shears of 40-50kts across the
southeast plains.

With that said, there are no big changes in the current forecast for
tonight and Tuesday, as ongoing strong to severe storms across the
southeast plains Monday night will continue to push east into western
Kansas overnight. Models continue indicate a frontal boundary
reinforced by thunderstorm outflows keeping storms going into the
night across the far southeast plains. Soundings indicate a low
level jet developing across the far southeast plains with SRH
values increasing through the late evening and into early Tuesday
morning across eastern Las Animas and into Baca county. This will
keep the potential for strong storms and possible tornadoes across
the far southeast plains. Outflow pushing back across the plains
will increase low level moisture back into the I-25 Corridor
overnight, with models also indicating the potential for elevated
storms to redevelop across El Paso county overnight.

This all sets the stage for another day of severe weather day across
southeast Colorado. Model guidance continues to indicate increasing
westerly flow aloft as yet another short wave translates east across
the Rockies with shear values of 50kts through the day Tuesday. The
shear, combined with progged cape of 1500-2500 j/kg suggests the
potential for supercell cell development, producing large hail of 1 to
2 inches in diameter and damaging winds of 60 to 70 mph. With strong
shear profiles, and the potential for convective boundaries across the
plains, tornadoes will be possible across southeastern Colorado
tomorrow as well. Models seem to be converging on 2 areas of intitation
tomorrow, 1 across the Pikes Peak and Palmer Dvd region, with the
seconday being along the Raton Mesa, where SRH increases through the
afternoon. Further west, more isolated high based showers and storms
will be possible tomorrow afternoon across portions of the ContDVD and
into the high valleys, with breezy westerly winds leading to near
critical fire weather conditions once again across the San Luis
Valley.

.LONG TERM...(Tuesday night through Monday)
Issued at 355 PM MDT Mon Jun 6 2022

Key messages:

1) Potential for strong to severe storms Wednesday and Thursday.

2) Near-critical fire weather conditions for portions of the San
Luis Valley each day this week.

Wednesday and Thursday...Similar pattern continues across the region
for Wednesday and Thursday with the chances of storms across eastern
Colorado dependent on the amount convection the previous days/night and
the amount of low level moisture pushing back into southeast Colorado
through the late night and early morning timeframe. The potential for
strong to severe storms will also depend on the amount of shear and is
also dependent on the hard to time disturbances moving through the
continued westerly flow aloft across the Northern Tier. Current
projections indicate a cooler and potentially less unstable day across
the far southeast plains on Wednesday, with better chances of stronger
storms across the eastern mts and immediate adjacent plains Wednesday
afternoon. Warmer temperatures and continued moisture in place could
bring better chances stronger storms across the plains on Thursday.

Friday-Sunday...A warmer and dryer trend emerges into the weekend, as
upper level ridging looks to build across the Rockies through the
weekend. Temperatures remain progged to warm back to well above
seasonal levels through the period, with highs in the upper 80s to
around the century mark across the lower elevations, and in the 60s to
lower 80s across the higher terrain. There looks to be enough residual
moisture in place to support more isolated and higher based afternoon
convection, mainly across the higher terrain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 355 PM MDT Mon Jun 6 2022

The prevailing flight category for KALS, KCOS, and KPUB will be VFR
throughout the forecast period, however showers and thunderstorms are
expected to develop in the vicinity of KCOS and KPUB this afternoon
through the early morning hours tomorrow. Gusty and erratic
thunderstorm outflow winds are expected at KCOS and KPUB. If a
thunderstorms develops over either of the terminals, MVFR to IFR
conditions are expected. A transition to vicinity showers are expected
during the late evening to overnight period with VFR conditions
expected by morning. Scattered strong to severe thunderstorms can be
expected to affect the KCOS and KPUB terminals Tuesday afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...MW
AVIATION...MW
Hazardous weather outlook, Jun 6, 11:00 AM MST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1200 PM MDT Mon Jun 6 2022

COZ058>089-093>099-071800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1200 PM MDT Mon Jun 6 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop over the mountains and along
the Palmer Divide this afternoon, with storms expected to move
southeast across the immediate adjacent plains and out across the
far southeast plains later this afternoon and evening. A few
severe thunderstorms will be possible between 2 PM and 10 PM,
generally east of line from Calhan to Kim. Hail up to 2 inches in
diameter and wind gusts up to 65 mph will be the primary storm
risks. Although the risk is low, an isolated tornado can not be
ruled out across the far eastern counties. Thunderstorms may
continue overnight and into the early morning hours of Tuesday for
portions of the southeast plains along and behind a frontal
boundary.

Isolated high based showers and thunderstorms will also be possible
across the central and southeast mountains and adjacent valleys
this afternoon and early evening. However, these storms will be
more likely to produce virga, lightning and gusty winds up to 45
mph, but little measurable rainfall.

Near critical fire weather conditions will again be possible across
southern portions of the San Luis Valley this afternoon and early
evening due to gusty winds and low relative humidity. However, these
conditions are expected to remain brief and localized.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to widely scattered strong to severe thunderstorms are
likely across the eastern plains Tuesday. The main hazards will be
cloud to ground lightning, damaging wind gusts 60-70 mph, large hail
around 2 inches and possibly an isolated tornado or two. Area burn
scars will also need to be monitored closely for the risk of flash
flooding.

Isolated to scattered afternoon and evening thunderstorms are
possible across the eastern mountains and plains for Wednesday
through Sunday. The main hazards will be cloud to ground lightning
and wind gusts to 40 mph.

Near-critical fire weather conditions are expected across portions
of the San Luis Valley Wednesday, and then more widespread across
southern Colorado Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

23/SKELLY

In the hours before

Special weather statement, Jun 6, 2:02 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
302 PM MDT Mon Jun 6 2022

COZ086-093-062145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
302 PM MDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of west central Otero
and southeastern Pueblo Counties through 345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Fowler, or 27 miles west of La Junta, moving east at
25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3792 10406 3804 10405 3811 10368 3791 10363
TIME...MOT...LOC 2102Z 259DEG 22KT 3797 10405

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cohen/KTS
Special weather statement, Jun 6, 2:11 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
311 PM MDT Mon Jun 6 2022

COZ081-084-085-062145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
311 PM MDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northwestern El Paso
County through 345 PM MDT...

At 310 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorm developing over southwestern and central Colorado
Springs, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colorado Springs, Fountain, Air Force Academy, Manitou Springs,
Stratmoor, Chipita Park, Fort Carson, Security, Peterson AFB,
Security-Widefield, Cimarron Hills and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3870 10487 3892 10501 3903 10472 3875 10458
TIME...MOT...LOC 2111Z 254DEG 20KT 3884 10485

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Cohen/KTS
Special weather statement, Jun 6, 2:42 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Mon Jun 6 2022

COZ097-098-062230-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
342 PM MDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southwestern Prowers
and southeastern Bent Counties through 430 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of John Martin Reservoir, or 29 miles southwest of Lamar,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Prowers and southeastern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3765 10311 3790 10312 3805 10278 3765 10243
TIME...MOT...LOC 2141Z 246DEG 25KT 3781 10303

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Cohen/KTS
Special weather statement, Jun 6, 2:48 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Mon Jun 6 2022

COZ099-062230-
Springfield Vicinity/Baca County CO-
348 PM MDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of eastern Baca County
through 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Two Buttes to near Campo. Movement was
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springfield, Walsh, Vilas, Campo, Two Buttes, Stonington and Two
Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3764 10264 3764 10215 3699 10212 3700 10262
TIME...MOT...LOC 2148Z 255DEG 21KT 3760 10247 3706 10253

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Cohen/KTS
Special weather statement, Jun 6, 2:56 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
356 PM MDT Mon Jun 6 2022

COZ097-098-062230-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
356 PM MDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of southern Prowers and
east central Bent Counties through 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of John Martin Reservoir to
6 miles north of Two Buttes. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McClave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3813 10285 3774 10213 3765 10214 3766 10254
      3792 10304
TIME...MOT...LOC 2156Z 236DEG 27KT 3791 10296 3766 10239

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Cohen/KTS
Special weather statement, Jun 6, 3:17 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
417 PM MDT Mon Jun 6 2022

COZ086-093-062300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
417 PM MDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of west central Otero
and southeastern Pueblo Counties through 500 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Fowler, or 32 miles southeast of Pueblo, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Otero
and southeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3786 10431 3798 10431 3806 10384 3779 10382
TIME...MOT...LOC 2217Z 274DEG 24KT 3793 10419

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KTS/Cohen

The radar

The Pueblo radar (KPUX), 55 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Crowley

When
June 6, 3:30 PM MST to 3:31 PM MST
Where
Crowley County, 3.33 mi ENE of Sugar City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.240, -103.610

Thunderstorm Wind, Prowers

When
June 6, 3:31 PM MST to 3:32 PM MST
Where
Prowers County, 0.54 mi W of Lamar Arpt
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.690

Hail, Prowers

When
June 6, 3:38 PM MST to 3:39 PM MST
Where
Prowers County, 1.38 mi N of Lamar
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.100, -102.620

Hail, Prowers

When
June 6, 3:39 PM MST to 3:40 PM MST
Where
Prowers County, 1.38 mi N of Lamar
Measured
1.75 in hail
Reported by
Public
Coordinates
38.100, -102.620

Hail, Prowers

When
June 6, 3:40 PM MST to 3:41 PM MST
Where
Prowers County, 1.38 mi N of Lamar
Measured
1 in hail
Reported by
Public
Coordinates
38.100, -102.620

Hail, Crowley

When
June 6, 3:42 PM MST to 3:43 PM MST
Where
Crowley County, 9.12 mi ESE of Sugar City
Measured
1.5 in hail
Reported by
Public
Coordinates
38.190, -103.510

Hail, Crowley

When
June 6, 4:03 PM MST to 4:04 PM MST
Where
Crowley County, 3.33 mi ENE of Sugar City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.240, -103.610

Flash Flood, Prowers

When
June 6, 5:08 PM MST to 7:08 PM MST
Where
Prowers County, 0.69 mi N of Lamar to 2.11 mi ENE of Lamar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.090, -102.620

Widespread flooded roads and other minor flooding from earlier thunderstorm activity.

Hail, El Paso

When
June 6, 5:30 PM MST to 5:31 PM MST
Where
El Paso County, 3.2 mi SSW of Calhan
Measured
1.75 in hail
Reported by
Public
Coordinates
38.990, -104.330

Hail, El Paso

When
June 6, 5:30 PM MST to 5:31 PM MST
Where
El Paso County, Peyton
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.030, -104.480

Picture comparing a hailstone to a quarter, which is slightly larger.

Hail, El Paso

When
June 6, 5:34 PM MST to 5:35 PM MST
Where
El Paso County, 5.55 mi S of Calhan
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.950, -104.310

Hail, El Paso

When
June 6, 6:57 PM MST to 6:58 PM MST
Where
El Paso County, 1.48 mi NNW of Ft Carson
Measured
1.75 in hail
Reported by
Public
Coordinates
38.750, -104.790

Hail, El Paso

When
June 6, 7:00 PM MST to 7:01 PM MST
Where
El Paso County, 2.14 mi NNW of Security
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.780, -104.750

Picture on social media, hailstones are at least as large as quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040889, 1040900, 1040890, 1040891, 1040892, 1040893, 1040894, 1040888, 1040895, 1040896, 1040897, 1040898, 1040899.